Skip to main content

Advertisement

Table 1 Concerns about long-term therapy with proton pump inhibitors (PPIs): Digestive System

From: Effective and safe proton pump inhibitor therapy in acid-related diseases – A position paper addressing benefits and potential harms of acid suppression

Theoretical Concern Evidence Summary
Consequences of long-term PPI-induced hypergastrinemia • PPI-induced hypergastrinemia is enhanced in H. pylori-infected patients [448], where the antisecretory effect is increased • No controlled human data support the increased risk of gastric cancer [92, 449] • More and higher quality studies are needed to confirm or refute any causal link with gastric cancer [450, 451] • No data support the increased risk of colorectal cancer [452] • An increased frequency of fundic gland (inflammatory) polyps has been reported [451, 453] • Rebound acid hypersecretion (and increased frequency of acid-related symptoms) is of uncertain clinical relevance [83] • Despite unclear biological mechanism(s), two large observational studies [454, 455] reported conflicting results concerning the putative risk of pancreatic carcinoma in PPI users
Infectious consequences of long-term PPI-induced hypochlorhydria • Growing evidence suggests that acid suppression increases the risk of enteric infections by C. difficile [456458] and other pathogens [456, 459] • Increased Candida infections in the mouth, esophagus, stomach, and upper small intestine of PPI users have been documented [460] • PPI users are at increased risk of small intestinal bacterial overgrowth (SIBO) [461], while cirrhotic patients, taking these drugs, are at higher risk of spontaneous bacterial peritonitis [354, 355]
Non-infectious consequences of long-term PPI-induced hypochlorhydria • According to a single case-control study [462], exposure to antisecretory drugs, including PPIs, was associated with an increased rate of subsequent diagnosis of celiac disease, but the biological plausibility is unclear
Dysbiosis • Dysbiosis probably represents the most consistent adverse effect of PPIs, responsible – besides enteric infections and SIBO – for gas-related symptoms as well as aggravation of NSAID-enteropathy [463, 464]
Consequences of long-term PPI-induced hypochlorhydria on electrolyte and nutrient absorption • No consistent effects on calcium or iron absorption have been reported [394, 395] • Severe symptomatic hyponatremia has been reported as a consequence of the syndrome of inappropriate ADH secretion [465] • Data support an increased risk of developing significant B12 deficiency [466], but this is a clinical concern only in elderly or malnourished patients
Idiosyncratic reactions to PPIs • Magnesium intestinal transport is inhibited by PPIs and may lead to rare but potentially life-threatening hypo-magnesiemia [467, 468] • Lansoprazole-induced microscopic colitis has been described [469], with complete resolution after drug discontinuation; however, recent data suggest a class effect [470] • Despite some case reports, epidemiological studies showing an association between PPI intake and acute pancreatitis have given conflicting results [44]